Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 18, 2018, 12:36 AM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 12:36 AM MST (07:36 UTC)
- Expired
- Jul 18, 2018, 3:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 196 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:06 AM MST | FLASH FLOOD | 7 Nw Bouse, AZ | REPORT OF WASHES RUNNING AND STORM DEBRIS ON STATE ROUTE 72 BETWEEN SR 95 AND MILEPOST 23 IN WESTERN ARIZONA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
751
WGUS55 KPSR 180736
FFWPSR
AZC012-181030-
/O.NEW.KPSR.FF.W.0024.180718T0736Z-180718T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1236 AM MST WED JUL 18 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northwestern La Paz County in west central Arizona...
* Until 330 AM MST.
* At 1235 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Bouse.
* This includes the following highways...
AZ Route 72 between mile markers 14 and 30.
AZ Route 95 between mile markers 122 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11365 3391 11390 3380 11450 3405 11431
3420 11407 3423 11399 3424 11379 3423 11377
3424 11374 3422 11372 3421 11367 3424 11358
$$
JS3 follow-up statements
859
WGUS75 KPSR 180752
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1252 AM MST WED JUL 18 2018
AZC012-181030-
/O.CON.KPSR.FF.W.0024.000000T0000Z-180718T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1252 AM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MST FOR
NORTHWESTERN LA PAZ COUNTY...
At 1252 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Bouse.
This includes the following highways...
AZ Route 72 between mile markers 14 and 30.
AZ Route 95 between mile markers 122 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11365 3391 11390 3380 11450 3405 11431
3420 11407 3423 11399 3424 11379 3423 11377
3424 11374 3422 11372 3421 11367 3424 11358
$$
JS595
WGUS75 KPSR 180849
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
149 AM MST WED JUL 18 2018
AZC012-181030-
/O.CON.KPSR.FF.W.0024.000000T0000Z-180718T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
149 AM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MST FOR
NORTHWESTERN LA PAZ COUNTY...
At 147 AM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Flash flooding is expected to continue
due to runoff.
Some locations that will experience flooding include...
Bouse.
This includes the following highways...
AZ Route 72 between mile markers 14 and 30.
AZ Route 95 between mile markers 122 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11365 3391 11390 3380 11450 3405 11431
3420 11407 3423 11399 3424 11379 3423 11377
3424 11374 3422 11372 3421 11367 3424 11358
$$
JS822
WGUS75 KPSR 181021
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
321 AM MST WED JUL 18 2018
AZC012-181031-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-180718T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
321 AM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LA PAZ COUNTY WILL EXPIRE
AT 330 AM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat although lingering runoff can be expected. Please continue to
heed any remaining road closures.
LAT...LON 3408 11365 3391 11390 3380 11450 3405 11431
3420 11407 3423 11399 3424 11379 3423 11377
3424 11374 3422 11372 3421 11367 3424 11358
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:00 PM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 7:00 PM MST, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 700 PM MST Tue Jul 17 2018 .SYNOPSIS... The potential for isolated to scattered showers and thunderstorms will continue for the next several days before a steady decrease in thunderstorm activity heading into the weekend. Stronger high pressure will build across the region later this week resulting in a warming trend and return to above normal temperatures by early next week. && .DISCUSSION... The most obvious feature on evening WV imagery is a well defined easterly wave and embedded vorticity center propagating into northern Sonora. Regionally intense effective shear acting upon MLCape in excess of 2000 J/kg has supported tremendous severe thunderstorm development along and south of the international border. Further to the north, one consequence of this easterly wave has been advection of drier air from west Texas and New Mexico into eastern and central Arizona. 00Z KPSR sounding data revealed mixing ratios in the sfc-800mb layer have fallen to 10 g/kg while dropping below 8 g/kg at and above the top of the boundary layer in the H7-H5 layer. Subsequently with meager midlevel lapse rates lingering, CinH has grown substantially through central Arizona. As a result, have reduced and/or stripped out POPs for much of the area given all the observational trends. Elsewhere, clustered thunderstorms over northwest Arizona were progressing into an area of stronger inhibition while also losing larger scale synoptic support. While still within a region of better overall moisture profiles, some storms could still percolate in this area and send outflows and a few showers into western Arizona, albeit not the most likely outcome. Have based much of the evening and overnight forecast on a combination of NSSL WRF and NamNest forecasts which suggest an organized complex developing from the massive northern Sonora storms, eventually sending a combined outflow/Gulf surge through SE California and the Lower Colorado River Valley later tonight. The magnitude of this outflow may be sufficient to spark a few storms late tonight/early Wednesday morning around the El Centro/Yuma area, however mean layer convective inhibition is quite strong in the area, and more likely only elevated showers would be the outcome. Regardless, have added areas of blowing dust considering the strength of the outflow and lack of recent rainfall in these areas. && .PREVIOUS DISCUSSION.. /149 PM MST Tue Jul 17 2018/ The convective-allowing models are still in good agreement showing storms developing in two areas. The first is along the Rim and higher terrain across Northern Arizona, and eventually making way into La Paz County. The second area for convection is most likely to be across Pima and southern Maricopa County later this afternoon in association with the aforementioned trough where CAPE values will near 2000 j/kg with ample daytime heating to destabilize the atmosphere. Thunderstorms and showers may have enough energy to sustain themselves into the Yuma-El Centro areas late tonight and very early tomorrow morning. The greatest weather threat for the Phoenix area will be gusty outflow winds and blowing dust from the south during the evening. For Wednesday, the inverted trough will continue to progress westward as the ridge reestablishes itself over the Southwest. The atmosphere will begin to dry somewhat but there will be enough moisture for convection tomorrow afternoon, primarily across the higher terrain. Thunderstorm activity will continue to decrease the next few days as the center of the ridge builds over Arizona by the end of the weekend. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Timing of wind shifts and a lowering potential for outflow boundaries are the main aviation challenges through Wednesday afternoon. It is still possible outflows from distant storms in Pima county could send a boundary with southerly winds into the Phoenix terminals late this evening, though trends are suggesting weaker winds and less chance of dust. After a brief period of east winds Wednesday morning, directions should switch to westerly fairly quickly early Wednesday afternoon with any storms remaining well removed from aerodromes through Wednesday evening. Southeast California/Southwest Arizona including KIPL and KBLH: While decaying storms could send a boundary into KBLH later this evening, the more significant aviation impact may be a strong outflow S/SE outflow/Gulf surge into SE California overnight. Models are becoming more insistent of very strong winds and blowing dust impacting terminal during the late night hours. Confidence is high enough to include a period of MVFR visibilities prior to sunrise. More tranquil VFR conditons should exist Wednesday afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Isolated showers and thunderstorms will remain possible Friday, especially across the higher terrain north and east of the Phoenix area. However, moisture values will undergo a gradual decrease into the weekend, and expecting only a slight chance of any thunderstorms area-wide by Saturday. Daytime minimum relative humidity values will also fall closer to 15%. A significant increase in heat is advertised for Sunday and Monday, with high temperatures above 110 degrees expected over the lower deserts. The winds will be generally light and follow typical diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Deemer AVIATION...MO FIRE WEATHER...Rogers/Deemer
In the hours before
Special weather statement, Jul 17, 10:27 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1027 PM MST TUE JUL 17 2018
AZZ533-534-538-180615-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
1027 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1115 PM MST...
At 1025 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 26 miles west of Wickenburg, moving southwest at 30 mph.
Winds up to 40 mph will be possible with this storm along with brief
very heavy rain.
Locations impacted include...
Aguila, Gladden, Wenden, Salome, and Highway 60.
This includes US Highway 60 between mile markers 58 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11333 3400 11283 3360 11346 3389 11368
3407 11334
TIME...MOT...LOC 0525Z 053DEG 33KT 3393 11322
AJSpecial weather statement, Jul 17, 11:13 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE JUL 17 2018
AZZ533-534-180700-
Aguila Valley AZ-Central La Paz AZ-
1113 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL MIDNIGHT MST...
At 1113 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Gladden, or 20 miles southeast of Alamo Lake, moving
southwest at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alamo State Park.
This includes AZ Route 72 between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 11333 3400 11321 3378 11387 3424 11383
3424 11373 3421 11370 3421 11367 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0613Z 065DEG 40KT 3405 11333
RogersSpecial weather statement, Jul 17, 11:52 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1152 PM MST TUE JUL 17 2018
AZZ530-533-180730-
Parker Valley AZ-Central La Paz AZ-
1152 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1230 AM MST...
At 1151 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 20 miles southeast of Parker Dam, moving
west at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Parker, Bouse, Buckskin Mountain Park and Poston.
This includes the following highways...
AZ Route 72 between mile markers 14 and 35.
AZ Route 95 between mile markers 120 and 146, between mile markers
148 and 154, and between mile markers 156 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 11401 3425 11385 3422 11383 3385 11386
3380 11445 3411 11442 3414 11432 3417 11429
3417 11425 3429 11412
TIME...MOT...LOC 0651Z 080DEG 22KT 3406 11389
RogersThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:09 PM MST | Dust Storm Advisory | PSR | Yuma | 66 min |
| Jul 17, 10:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 17, 11:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 17, 11:24 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 17, 11:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jul 18, 12:39 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 36 min |
| Jul 18, 12:54 AM MST | Special Weather Statement | PSR | 66 min | |
| Jul 18, 1:11 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 18, 1:57 AM MST | Special Weather Statement | PSR | 63 min | |
| Jul 18, 3:27 AM MST | Excessive Heat Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 48 hr |
| Jul 18, 3:35 AM MST | Special Weather Statement | PSR | 55 min | |
| Jul 18, 4:42 AM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Jul 18, 4:53 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 18, 5:03 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 5:37 AM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 18, 6:15 AM MST | Special Weather Statement | PSR | Yuma | 45 min |
| Jul 18, 6:51 AM MST | Special Weather Statement | PSR | Yuma | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.